Alert archive / New Mexico / Red Flag Warnings in 2008
Red Flag Warning 22, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Apr 20, 2008, 6:42 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 20, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2008, 6:42 AM MDT (12:42 UTC)
- In effect from
- Apr 20, 2008, 12:00 PM MDT
- Expired
- Apr 20, 2008, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 0.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4017 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KEPZ 201242 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 642 AM MDT SUN APR 20 2008 ...A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE MOUNTAINS OF SOUTH-CENTRAL AND SOUTHWEST NEW MEXICO...LOWLAND DESERTS OF SOUTHERN AND SOUTHWEST NEW MEXICO... AND EL PASO AND HUDSPETH COUNTIES OF FAR WEST TEXAS. RELATIVE HUMIDITIES OF 15 PERCENT OR LOWER...20 FOOT WIND SPEEDS OF 20 MPH OR GREATER WITH VERY HIGH TO EXTREME FIRE DANGERS RATINGS ARE EXPECTED. A FIRE WEATHER WATCH IS ALSO IN EFFECT MONDAY AFTERNOON AND EARLY MONDAY EVENING FOR SIMILAR CONDITIONS... .A FAST MOVING SHORTWAVE TROUGH WILL SWING THROUGH THE AREA TODAY...AROUND UNSEASONABLY LARGE LOW PRESSURE SYSTEM ALOFT OVER THE PACIFIC NORTHWEST. ANOTHER TROUGH IS EXPECTED TO MOVE THROUGH MONDAY PRODUCING ANOTHER ROUND OF BREEZY TO WINDY CONDITIONS MONDAY AFTERNOON AND EARLY EVENING. THESE CONDITIONS WILL OCCUR IN AN ENVIRONMENT WHERE RELATIVE HUMIDITIES WILL FALL AS LOW AS THE SINGLE DIGITS IN MANY AREAS. THUS THERE IS A VERY HIGH POTENTIAL FOR MEETING CRITICAL FIRE WEATHER PARAMETERS TODAY...AND AGAIN MONDAY AFTERNOON. NMZ110>113-TXZ055-056-210200- /O.UPG.KEPZ.FW.A.0022.080420T1800Z-080421T0300Z/ /O.NEW.KEPZ.FW.W.0022.080420T1800Z-080421T0200Z/ /O.NEW.KEPZ.FW.A.0023.080421T1700Z-080422T0300Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 642 AM MDT SUN APR 20 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM LATE MONDAY MORNING THROUGH EARLY MONDAY EVENING... 20-FOOT WINDS OF AT LEAST 20 MPH WITH GUSTS TO 35 MPH OR HIGHER... MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT AND TO THE SINGLE DIGITS IN MANY AREAS...ARE EXPECTED SUNDAY AFTERNOON AND EARLY SUNDAY EVENING. THESE CONDITIONS ARE EXPECTED TO OCCUR AGAIN MONDAY AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ TRIPOLI
1 follow-up statement
000 WWUS84 KEPZ 210208 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 808 PM MDT SUN APR 20 2008 ...A FIRE WEATHER WATCH IS IN EFFECT MONDAY AFTERNOON AND EARLY MONDAY EVENING FOR ALL OF SOUTH-CENTRAL NEW MEXICO AND FAR WEST TEXAS FOR DRY CONDITIONS AND STRONG WINDS WITH HIGH FIRE DANGER EXPECTED... .A FAST MOVING SHORTWAVE TROUGH WILL SWING THROUGH THE AREA MONDAY AND WILL PRODUCE BREEZY TO WINDY CONDITIONS DURING THE AFTERNOON AND EARLY EVENING. THESE CONDITIONS WILL OCCUR IN AN ENVIRONMENT WHERE RELATIVE HUMIDITIES WILL FALL AS LOW AS THE SINGLE DIGITS IN MANY AREAS AND WHERE FIRE DANGER RATINGS ARE HIGH OR GREATER. NMZ110>113-TXZ055-056-211430- /O.EXP.KEPZ.FW.W.0022.000000T0000Z-080421T0200Z/ /O.CON.KEPZ.FW.A.0023.080421T1700Z-080422T0300Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 808 PM MDT SUN APR 20 2008 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. 20-FOOT WINDS OF AT LEAST 20 MPH WITH GUSTS TO 35 MPH OR HIGHER AND MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT ARE EXPECTED MONDAY AFTERNOON AND EARLY MONDAY EVENING. FIRE DANGER RATINGS OF HIGH OR GREATER ARE ALSO EXPECTED. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 20, 3:13 AM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 20, 3:13 AM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
313 AM MDT SUN APR 20 2008
.SYNOPSIS...
WEST TO SOUTHWEST WINDS WILL CONTINUE FLOWING ACROSS SOUTHERN NEW
MEXICO AND WESTERN TEXAS MOST OF THE WEEK BRINGING WARM DRY
WEATHER TO THE BORDERLAND. LOW PRESSURE TO THE EAST COMBINED WITH
WEAK UPPER DISTURBANCES WILL CAUSE OCCASIONALLY BREEZY TO WINDY
CONDITIONS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING.
&&
.DISCUSSION...
LATEST DATA SHOWING ZONAL PROGRESSIVE PATTERN WILL REMAIN
ESTABLISHED ACROSS THE WESTERN U.S. THROUGH MID WEEK IF NOT
LONGER. DEEP INTENSE UPPER TROUGH WILL EXPAND ACROSS THE
NORTHERN AND CENTRAL ROCKIES TODAY AND MONDAY WITH RATHER STRONG MID
LEVEL GRADIENTS THROUGH NEW MEXICO AND WESTERN TEXAS. SUSTAINED
DOWNSLOPE FLOW ALONG THE ROCKY MOUNTAIN FRONT RANGE WILL SUPPORT
LEE SURFACE TROUGHING TODAY AND MONDAY WHILE WARM DRY CONDITIONS AT
LOW LEVELS RESULTS IN AFTERNOON MIXING HEIGHTS TO 650 MB. THESE
FACTORS WILL INDUCE BREEZY TO WINDY CONDITIONS NEXT 2 DAYS.
BOTH GFS AND WRF IN AGREEMENT BY SUGGESTING WEAK BACK DOOR FRONT
MAY ADVANCE WESTWARD AS FAR AS THE RIO GRANDE VALLEY ON LATE
TUESDAY OR EARLY WEDNESDAY. AIR MASS WILL BE VERY SHALLOW AND THUS
EXPECT LITTLE OR NO COOLING BEHIND THE FRONT. HOWEVER HIGHER
PRESSURES AT THE SURFACE TUESDAY AND WEDNESDAY INDICATE LIGHTER
WINDS BOTH DAYS. IN ADDITION TEMPORARY EAST WINDS MAY PUSH
HUMIDITIES/DEWPOINTS UPWARD OVER THE EAST SLIGHTLY ALLEVIATING
FIRE DANGER. HOWEVER BY THURSDAY REGIONAL PATTERN WILL AGAIN
INCLUDE MODERATE TO STRONG ZONAL FLOW ALOFT AND WELL DEFINED
SURFACE TROUGHING THROUGH TEXAS PANHANDLE MEANING INCREASING WARM
DRY WESTERLY FLOW THURSDAY AND FRIDAY.
LONGER RANGE GFS AND ECMWF IN GENERAL AGREEMENT BY MOVING UPPER
RIDGE ACROSS THE ROCKIES NEXT WEEKEND WHILE MOVING WEAK HIGH LEVEL
TROUGH ACROSS BAJA INTO NORTHERN MEXICO. THIS PATTERN CHANGE
DENOTES DIMINISHING SURFACE WIND SPEEDS BUT ALSO A DEEPENING
SOUTHERLY WIND COMPONENT WHICH MAY TRANSPORT LOW LEVEL MOISTURE
LATER PERIODS. AT THIS TIME WILL KEEP OUTLOOK DRY UNTIL MORE
CONSISTENCY DEMONSTRATED BY GUIDANCE.
&&
.AVIATION...
VERY ISOLATED AREAS OF IFR VISIBILITIES FROM BLOWING DUST DURING
THE AFTERNOON AND EARLY EVENING TODAY AND MONDAY...OTHERWISE VFR
CONDITIONS PREVAILING WITH A FEW AREAS HAVING CEILINGS ABOVE
10,000 FEET AGL. MODERATE TURBULENCE BELOW 10,000 FEET
AGL...MAINLY DURING THE AFTERNOON OVER HIGHER TERRAIN AND ALONG
EASTERN SLOPES.
&&
.FIRE WEATHER...
MODERATE ZONAL OR WESTERLY FLOW ALOFT WILL PERSIST ACROSS
SOUTHWESTERN U.S. THROUGH TUESDAY WITH AN ATTENDANT SURFACE TROUGH
EXTENDING THROUGH EASTERN NEW MEXICO. THIS PATTERN WILL GENERATE
WEST TO SOUTHWEST WINDS WITH CONTINUED TRANSPORT OF WARM DRY AIR
MASS AT LOW AND MID LEVELS. THUS FIRE DANGERS SHOULD REMAIN HIGH
TO EXTREME. EMBEDDED DISTURBANCES WILL COMBINE WITH STEEP LAPSE
RATES AND DEEP MIXING TO INDUCE BREEZY TO WINDY CONDITIONS DURING
THE AFTERNOON AND EARLY EVENING. THUS CONDITIONS WILL BE NEAR OR
ABOVE RED FLAG CRITERIA. RISING PRESSURES AT THE SURFACE MAY
DECREASE WINDS TUESDAY AND WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 85 55 85 55 86 / 0 0 0 0 0
SIERRA BLANCA TX 84 52 86 55 85 / 0 0 0 0 0
LAS CRUCES 84 50 83 50 85 / 0 0 0 0 0
ALAMOGORDO 81 50 81 50 85 / 0 0 0 0 0
CLOUDCROFT 58 35 58 36 66 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 80 47 80 47 84 / 0 0 0 0 0
SILVER CITY 69 38 69 42 75 / 0 0 0 0 0
DEMING 81 47 81 48 85 / 0 0 0 0 0
LORDSBURG 79 44 79 46 83 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
NMZ110>113.
TX...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
TXZ055-056.
&&
05/99Hazardous weather outlook, Apr 20, 3:53 AM MDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 353 AM MDT SUN APR 20 2008 NMZ022>025-030>032-TXZ055-056-211215- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 353 AM MDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT WEST WINDS WILL GUST NEAR 45 MPH ACROSS A FEW LOCATIONS THIS AFTERNOON AND EARLY THIS EVENING. ISOLATED AREAS OF BLOWING DUST AND SAND EXPECTED WITH VISIBILITIES UNDER A MILE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WEST TO SOUTHWEST WINDS WILL GUST TO NEAR 40 MPH ON MONDAY AFTERNOON AND EARLY EVENING WITH BLOWING DUST AND SAND REDUCING VISIBILITIES TO UNDER A MILE OVER ISOLATED LOCATIONS. POSSIBLY STRONG GUSTY WINDS AGAIN THURSDAY AND FRIDAY. FIRE DANGER WILL ALSO REMAIN ELEVATED THIS WEEK AS WARM DRY AIR FLOWS INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 6:42 AM MDT | Fire Weather Watch | EPZ | Catron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more | 25 hr |
Nearby
Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.